Alert archive / Alabama / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 467, NWS Birmingham, AL

December 4, 2005Winston County, Alabama

NWS Birmingham, AL issued this severe thunderstorm warning at Dec 4, 2005, 1:37 AM CST for Winston County, Alabama. It was in force for 38 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Dec 4, 2005, 1:37 AM CST (07:37 UTC)
Expired
Dec 4, 2005, 2:15 AM CST
In force
38 min
Issued by
NWS Birmingham, AL
Area
Counties, with a storm outline in the text

County Winston County, AL

The radar

The Columbus AFB radar (KGWX), 101 km from the middle of the area, began a volume at 07:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Dec 4, 1:45 AM CSTHAIL 0.88Haleyville, ALNICKEL SIZED HAIL REPORTED

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Dec 3, 10:01 PM CSTTornado WatchSPC7 hr

The nearest sounding before it

Birmingham, AL (KBMX), launched 00:00Z, 7.6 hours before the alert went out and 128 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 00:00Z on 2005-12-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 40 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 00:00Z on 2005-12-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 637 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
40 J/kg
Mixed-layer CIN
-53 J/kg
Mixed-layer LCL
847 m above ground
0-6 km bulk shear
53 kt
0-1 km storm-relative helicity
637 m²/s²
0-3 km storm-relative helicity
916 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KBMX 040737
SVRBMX
ALC133-040815-
/O.NEW.KBMX.SV.W.0467.051204T0737Z-051204T0815Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
137 AM CST SUN DEC 4 2005

THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN WINSTON COUNTY
  THIS INCLUDES THE AREAS OF...HALEYVILLE...DOUBLE SPRINGS

* UNTIL 215 AM CST

* AT 133 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND
  DAMAGING WINDS 60 TO 75 MPH...WHICH CAN KNOCK DOWN LIMBS AND POWER
  LINES...DAMAGE WEAK STRUCTURES...AND PUSH TRUCKS OFF THE HIGHWAY. 
  THIS STORM WAS LOCATED NEAR HALEYVILLE...AND MOVING EAST AT 55 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  GRAYSON AND ADDISON.

A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. IF A TORNADO
IS SPOTTED... ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A STURDY
STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.

TO REPORT SEVERE WEATHER...
CALL 1-800-856-0758.

LAT...LON 3430 8733 3429 8732 3429 8714 3420 8714
      3419 8713 3414 8713 3414 8763 3430 8764

$$
1 follow-up statement
000 
WWUS54 KBMX 040753
SVSBMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
154 AM CST SUN DEC 4 2005

ALC133-040815-
/O.CON.KBMX.SV.W.0467.000000T0000Z-051204T0815Z/
WINSTON AL-
154 AM CST SUN DEC 4 2005

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 215 AM CST
FOR WINSTON COUNTY...

AT 148 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING NICKEL
SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THESE STORMS
WERE LOCATED ALONG A LINE EXTENDING FROM GRAYSON TO 6 MILES NORTHWEST
OF NATURAL BRIDGE...OR ALONG A LINE EXTENDING FROM 11 MILES NORTHEAST
OF DOUBLE SPRINGS TO 8 MILES SOUTHWEST OF HALEYVILLE...MOVING EAST AT
35 MPH.

OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO DOUBLE
SPRINGS...ADDISON AND ARLEY.

A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. IF A TORNADO
IS SPOTTED... ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A STURDY
STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 500 AM CST SUNDAY MORNING FOR
NORTHWESTERN ALABAMA.

LAT...LON 3430 8763 3430 8713 3421 8713 3419 8713
      3405 8712 3405 8763

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Dec 3, 7:30 PM CST, 6 hours 7 minutes earlier.

Area forecast discussion, Dec 3, 7:30 PM CST, 6 hours 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
730 PM CST SAT DEC 3 2005

.UPDATE...
CONVECTION IS FINALLY GETTING STARTED ACROSS WESTERN TENNESSEE.
UPPER AIR SOUNDINGS AT KJAN AND KBMX SHOW A STRONG CAPPING INVERSION
AT 850MB AND 700MB RESPECTIVELY.  THIS INVERSION WILL BE HARD TO
BREAK AND DO NOT EXPECT ANY STORMS TO DEVELOP ACROSS AREA UNTIL WELL
AFTER MIDNIGHT.  SPC HAS MOVED SOUTHERN EDGE OF SLIGHT RISK FARTHER
NORTHWARD AND ONLY MARION/LAMAR COUNTIES IN A SLIGHT RISK AREA THRU
6 AM SUNDAY.  WITH A LATER ARRIVAL OF SHWRS/TSTMS...REDUCED RAIN
CHANCES OVERNIGHT FOR MOST AREAS...ESPECIALLY SOUTH OF INTERSTATE 20.

WITH STRONG WARM AIR ADVECTION IN PLACE...SURFACE TEMPERATURES WILL
NOT LIKELY FALL BELOW MORE THAN A COUPLE OF DEGREES BELOW CURRENT
READINGS AND ADJUSTED OVERNIGHT MINIMUM TEMPS UPWARD.

&&

.BMX WATCHES/WARNINGS/ADVISORIES...
AL...NONE.

&&

58/ROSE
Hazardous weather outlook, Dec 3, 8:32 PM CST, 5 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
832 PM CST SAT DEC 3 2005

ALZ011>015-017>050-050233-
AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE-
CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE-
JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY-
PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA-
TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON-
832 PM CST SAT DEC 3 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...TONIGHT.

COMPLEX WEATHER SYSTEM WILL CONTINUE TO DEVELOP OVERNIGHT WITH
POSSIBLE SEVERE THUNDERSTORMS LATE. THE TIME FRAME OF CONCERN WILL BE
BETWEEN 2 AND 6 AM FOR NORTHWEST ALABAMA.

FOR LOCATIONS GENERALLY ALONG AND NORTH OF INTERSTATE 59 AND WEST OF
INTERSTATE 65...WINDS IN THE LOWER LAYERS OF THE ATMOSPHERE WILL
FAVOR THE DEVELOPMENT OF SUPERCELL THUNDERSTORMS. THESE STORMS WILL
BE CAPABLE OF PRODUCING LARGE HAIL...DAMAGING WINDS...AND ISOLATED
TORNADOES.  THE ISOLATED TORNADO THREAT WILL GENERALLY BE CONFINED
TO THE EXTREME NORTHWEST COUNTIES OF MARION AND LAMAR.

FOR LOCATIONS ALONG AND EAST OF INTERSTATE 65 AND SOUTH OF
INTERSTATE 59...THE SEVERE THUNDERSTORM POTENTIAL HAS DECREASED
FOR THE OVER NIGHT HOURS.  THIS IS DUE TO THE SLOW MOVING NATURE
OF THE DEVELOPING STORM SYSTEM.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

ON SUNDAY...SEVERE WEATHER IS STILL A CONCERN...WITH DAMAGING
WINDS AND LARGE HAIL AS THE PRIMARY THREATS. AT THIS TIME, THE THREAT
WILL MAINLY BE FOR AREAS SOUTH OF INTERSTATE 59 AND/OR EAST OF
INTERSTATE 65. THE FRONT WILL BE SLOW TO MOVE THROUGH CENTRAL ALABAMA
AND THUNDERSTORMS MAY PERSIST THROUGH SUNDAY EVENING.

AT THIS TIME...NO HAZARDOUS WEATHER IS EXPECTED MONDAY THROUGH
FRIDAY.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL
MAY BE REQUIRED LATE TONIGHT FOR NORTHWEST ALABAMA AND THE
REMAINDER OF THE AREA ON SUNDAY.

In the hours before

Local storm report, Dec 4, 1:33 AM CST, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
133 AM CST SUN DEC 04 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0132 AM     HAIL             HACKLEBURG              34.27N 87.83W
12/04/2005  0.88 INCH        MARION             AL   EMERGENCY MNGR

            NICKEL SIZED HAIL REPORTED

&&

61

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 4, 1:21 AM CSTSevere Thunderstorm WarningBMXMarion39 min
Dec 4, 2:11 AM CSTSevere Thunderstorm WarningBMXWinston34 min
Dec 4, 2:19 AM CSTSevere Thunderstorm WarningBMXFayette, Marion26 min
Dec 4, 2:33 AM CSTSevere Thunderstorm WarningBMXWalker42 min
Dec 4, 3:40 AM CSTSevere Thunderstorm WarningBMXCherokee35 min
Dec 4, 12:04 PM CSTSevere Thunderstorm WarningBMXShelby26 min
Dec 4, 12:26 PM CSTSevere Thunderstorm WarningBMXTalladega34 min
Dec 4, 12:38 PM CSTSevere Thunderstorm WarningBMXBibb19 min
Dec 4, 1:02 PM CSTSevere Thunderstorm WarningBMXClay, Talladega28 min
Dec 4, 1:38 PM CSTSevere Thunderstorm WarningBMXFayette37 min
Dec 4, 1:54 PM CSTSevere Thunderstorm WarningBMXClay, Randolph36 min
Dec 4, 2:20 PM CSTSevere Thunderstorm WarningBMXCoosa, Shelby, Talladega40 min
Dec 4, 2:23 PM CSTSevere Thunderstorm WarningBMXWalker30 min
Dec 4, 2:26 PM CSTSevere Thunderstorm WarningBMXPickens34 min
Dec 4, 2:30 PM CSTSevere Thunderstorm WarningBMXRandolph15 min
Dec 4, 3:00 PM CSTSevere Thunderstorm WarningBMXClay, Talladega25 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.